Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 173, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 6, 2018, 2:57 PM CDT for Benson County, Ramsey County, Towner County, North Dakota. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 6, 2018, 2:57 PM CDT (19:57 UTC)
- Expired
- Sep 6, 2018, 4:00 PM CDT
- In force
- 63 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Benson County, ND, Ramsey County, ND, Towner County, ND
The radar
The Minot AFB radar (KMBX), 100 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 6, 3:30 PM CDT | HAIL 0.75 | 2 Ne York, ND | SMALL HAIL NEARLY COVERED THE GROUND. |
| Sep 6, 3:50 PM CDT | HAIL 1 | 8 Wsw Cando, ND | REPORT WITH PICTURE OF PEA TO QUARTER SIZED HAIL COVERING A DECK ON SOCIAL MEDIA WITH TIME ESTIMATED VIA RADAR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 53 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1664 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 259 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
082
WUUS53 KFGF 061957
SVRFGF
NDC005-071-095-062100-
/O.NEW.KFGF.SV.W.0173.180906T1957Z-180906T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
257 PM CDT THU SEP 6 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northwestern Benson County in northeastern North Dakota...
Southern Towner County in northeastern North Dakota...
Western Ramsey County in northeastern North Dakota...
* Until 400 PM CDT.
* At 257 PM CDT, a severe thunderstorm was located near Pleasant
Lake, or 47 miles northwest of Devils Lake, moving east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Knox around 305 PM CDT.
York around 320 PM CDT.
Leeds around 330 PM CDT.
Maza and Cando around 355 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4837 9984 4837 9949 4860 9950 4864 9902
4826 9903 4832 9985
TIME...MOT...LOC 1957Z 270DEG 25KT 4841 9979
HAIL...1.00IN
WIND...<50MPH
$$
NC2 follow-up statements
211
WWUS53 KFGF 062023
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
323 PM CDT THU SEP 6 2018
NDC005-071-095-062100-
/O.CON.KFGF.SV.W.0173.000000T0000Z-180906T2100Z/
Benson ND-Towner ND-Ramsey ND-
323 PM CDT THU SEP 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHWESTERN BENSON...SOUTHERN TOWNER AND WESTERN RAMSEY
COUNTIES...
At 323 PM CDT, a severe thunderstorm was located near Wolford, or 44
miles northwest of Devils Lake, moving east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Knox around 325 PM CDT.
Cando, Maza and Considine around 400 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4837 9984 4837 9949 4860 9950 4864 9902
4826 9903 4832 9985
TIME...MOT...LOC 2023Z 267DEG 28KT 4845 9971
HAIL...1.00IN
WIND...<50MPH
$$
NC056
WWUS53 KFGF 062054
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
354 PM CDT THU SEP 6 2018
NDC005-071-095-062104-
/O.EXP.KFGF.SV.W.0173.000000T0000Z-180906T2100Z/
Benson ND-Towner ND-Ramsey ND-
354 PM CDT THU SEP 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BENSON...SOUTHERN
TOWNER AND WESTERN RAMSEY COUNTIES WILL EXPIRE AT 400 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 4837 9984 4837 9949 4860 9950 4864 9902
4826 9903 4832 9985
TIME...MOT...LOC 2054Z 270DEG 25KT 4845 9946
$$
NCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 12:42 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Sep 6, 12:42 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1242 PM CDT Thu Sep 6 2018 .UPDATE... Issued at 1241 PM CDT Thu Sep 6 2018 Adjustments made to timing/coverage of showers/storms this afternoon through Friday, and made additional near term adjustments to sky cover. Upstream light showers are beginning to develop and CAMs show showers/storms increasing in coverage and spreading into our CWA by 00Z, then transitioning across our northern CWA into MN. Main focus of WAA/modest instability is further west, so I'm a little skeptical activity will remain as organized/intense considering amount of dry air in sub cloud layer further east. Still the signal in guidance is strong enough to trend PoPs upwards, just hard to say what amounts would be. Regarding severe potential: near term guidance still shows elevated instability increasing towards the Devils Lake area, but with MU CAPE advertised to be around 1000 J/KG any elevated storms that develop are less likely to be severe, though combined with PWATs exceeding 1" we could still see a potential for pockets of moderate to occasionally heavy rain within lighter cluster. UPDATE Issued at 931 AM CDT Thu Sep 6 2018 Main change was to make further adjustments to near term sky cover to better reflect extent of mid level cloud deck and match current trends. Also made adjustments through tonight for consistency and reflect possibly increase in cloud cover when showers/thunderstorm may be transitioning across the region. UPDATE Issued at 637 AM CDT Thu Sep 6 2018 Models not handling the mid level clouds moving into the Red River Valley very well at all. However, based on current trends, they will continue progressing eastward into all of northwest Minnesota early this morning. Not sure how this will play into the rest of the day, however there may be more clouds than previously thought. One good thing is that these clouds have stopped the temperature fall, and brought rising temperatures behind them. && .SHORT TERM...(Today and tonight) Issued at 414 AM CDT Thu Sep 6 2018 High pressure sits right over the FA early this morning, with mainly clear skies and light winds under it. However, there are some patches of thicker clouds from Minot to New Rockford to Mayville, associated with 850mb warm advection and a little stronger 850mb flow. These are lifting northeast and will likely put the cap on the temperature fall wherever they reach by sunrise. However, it has been frosty with mid 30s mainly north of a line from Cando to Grand Forks to Wadena. The coldest readings so far have been near Goodridge and Faunce Minnesota, at 29 degrees. Most of this coldest area was covered by the freeze warning. There has been some patchy ground fog near Bemidji, but not consistent enough to mention in the forecast through sunrise. After sunrise, temperatures should quickly warm back up. Looks like there will be more cloud cover along and north of the highway 200 corridor this afternoon and tonight, where scattered showers and thunderstorms are also possible. SPC has portions of mainly the Devils Lake region in a marginal risk for severe weather this afternoon into early evening. Model soundings look pretty dry below 850mb, so any of this activity will be pretty highly based. Could still be a little chilly east of the Red River Valley tonight, but not nearly as cold as this morning. .LONG TERM...(Friday through Wednesday) Issued at 414 AM CDT Thu Sep 6 2018 Fri-Sat: Ongoing scattered showers and thunderstorms from Thursday overnight will be weakening Friday morning as strong WAA begins to weaken. Temperatures will be mild remaining in the 70s with a breeze out of the southeast. Additional scattered showers and thunderstorms are expected to form late Friday near the international border mainly west of the Red River with the resurgence of nocturnal WAA near the warm front moving into Canada. Saturday will feature dry, mild conditions and gusty winds. Gusty southerly winds up to 35 mph will persist from around mid morning to late afternoon. Winds stay elevated into the overnight hours as the pressure gradient will be strongest over the area and strong winds AOA 30 kt just above the surface can occasionally mix down. This comes ahead of a trough moving in from the west bringing showers and thunderstorms into the region early Sunday morning. Sun-Mon: Showers and thunderstorm chances remain in place throughout Sunday as the trough pass through the region. Guidance continues to indicate a narrow corridor of marginally strong instability (MLCAPE 1-2 kJ/kg) within a regime of deep layer shear around 35 kt, although most of this shear is driven by wind field aloft rather than throughout the cloud bearing column. Still, this will keep the mention of perhaps some isolated strong to severe storms Sunday with hail and gusty winds being main threats. It is worth mentioning the amount of advertised veering of winds within the lowest 200 mb could present rotating updrafts should storm mode remain favorable, ie discrete/semi-discrete. Rain chances end west to east behind the trough with dry conditions returning by Monday morning. Monday looks be another pleasantly dry and mild day with a breeze out of the northwest. Tues-Thu: Active precipitation pattern and warmer than normal temperatures remain in the forecast mid next week as southwesterly flow aloft sets up. Afternoon temperatures look to reach into at least the 80s. Guidance including ensembles and analogs continues to indicate moderate instability within a strengthening wind field that could present severe potential should storms form these days. Several waves moving through the flow may spark thunderstorms, notably Tuesday and/or Wednesday, although there are questions on the amount of lift to overcome a strong cap expected to accompany the stout EML spreading over our region. This active pattern looks to persist into late next week as well. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1241 PM CDT Thu Sep 6 2018 VFR conditions are expected to continue through the TAF period, though 8-10kft cloud layer may linger for most locations through tonight. Showers (maybe an isolated thunderstorm) are expected to transition across northeast ND by this evening into northern MN. Activity should mainly remain north of Highway 2, but I can't rule out showers moving further south. Winds will generally remain light at most locations, through early in the TAF period there may be a brief period where they gust around 15kt. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...DJR SHORT TERM...Godon LONG TERM...CJ AVIATION...DJR
Hazardous weather outlook, Sep 6, 11:05 AM CDT, 3 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1105 AM CDT Thu Sep 6 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027>030-038-039- 049-052-053-071615- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Pembina- Eastern Walsh County-Grand Forks-Griggs-Steele-Traill-Barnes-Cass- Ransom-Sargent-Richland- 1105 AM CDT Thu Sep 6 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periodic thunderstorms will be possible for parts of the region throughout this time frame. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. NDZ006-007-014-015-024-026-054-071615- Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Western Walsh County- 1105 AM CDT Thu Sep 6 2018 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...This Afternoon and Tonight A few strong thunderstorms will be possible late tonight mainly in the Devils Lake area. Severe thunderstorms are not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periodic thunderstorms will be possible for parts of the region throughout this time frame. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Sep 6, 2:46 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
246 PM CDT THU SEP 6 2018
NDZ006-014-015-062045-
Benson ND-Towner ND-Ramsey ND-
246 PM CDT THU SEP 6 2018
...SPECIAL WEATHER STATEMENT...
At 246 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pleasant Lake, or 50 miles northwest of Devils Lake, moving east at
30 mph.
Half inch hail will be possible with this storm.
This strong thunderstorm will be near...
Pleasant Lake around 255 PM CDT.
Knox around 305 PM CDT.
York around 315 PM CDT.
Maza and Cando around 345 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4837 9984 4837 9949 4860 9949 4861 9912
4827 9911 4833 9985
TIME...MOT...LOC 1946Z 270DEG 25KT 4842 9987
NCThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 2:46 PM CDT | Special Weather Statement | FGF | Towner | 59 min |
| Sep 6, 3:45 PM CDT | Special Weather Statement | FGF | Ramsey | 45 min |
| Sep 6, 4:00 PM CDT | Special Weather Statement | FGF | Towner | 60 min |
| Sep 6, 4:29 PM CDT | Special Weather Statement | FGF | Nelson, Ramsey | 61 min |
| Sep 6, 4:53 PM CDT | Special Weather Statement | FGF | Ramsey | 67 min |
| Sep 6, 5:30 PM CDT | Special Weather Statement | FGF | Grand Forks, Nelson | 45 min |
| Sep 6, 5:46 PM CDT | Special Weather Statement | FGF | Towner | 14 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.